Stroke signs

Cincinnati Prehospital Stroke Scale

The Cincinnati Prehospital Stroke Scale (CPSS) is a three-part check of the face, arms and speech, used by emergency medical services to spot a possible stroke. If any sign is abnormal, it counts as a possible stroke.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

Stroke signs right now? Call 911.Sudden face drooping, arm weakness, trouble speaking, loss of balance or vision changes are emergency signs. Use B.E. F.A.S.T.: Balance, Eyes, Face, Arms, Speech, Time to call 911 (CDC). Get emergency care by ambulance, not by driving yourself (NINDS). Do not wait to finish this check before calling.

The three checks

How each part is tested: ask the person to smile, to raise both arms forward for 10 seconds, and to repeat a short phrase (Yakubu 2025). Nothing you enter leaves this page.

Face: ask the person to smile
Arms: both arms raised forward for 10 seconds
Speech: ask the person to repeat a short phrase
Your result appears here

What you will see

How many of the three signs are abnormal, from 0 to 3. One or more counts as a possible stroke.

Educational only, not medical advice. Any sudden stroke sign means calling 911, whatever this check shows.

Source

Kothari RU et al., Ann Emerg Med 1999 (the original scale, cited only). Items, tests and scoring as printed in two open access (CC BY 4.0) papers: Yakubu HA et al., Cureus 2025 and Tarkanyi G et al., BMC Emerg Med 2020.

Validated in

Developed in the US for prehospital use. In recent studies: 92 adults with suspected stroke in an emergency department in Ghana (Yakubu 2025) and stroke code patients in four ambulance regions in the Netherlands (Dekker 2025).

Limits

A quick screen for possible stroke, not a diagnosis. A normal result does not rule out a stroke: the scale checks only face, arms and speech. It does not tell a stroke from other causes and does not measure stroke severity. Never delay calling 911 to complete it.

How the scale works

The scale has three items: facial droop, arm drift and abnormal speech. Each scores 1 if present and 0 if absent, and a total of 1 or more is taken as a possible stroke (Yakubu 2025). It was described by Kothari and colleagues in 1999 (Kothari 1999) and was simplified from the National Institutes of Health Stroke Scale (Yakubu 2025).

ItemNormal (0)Abnormal (1)
FaceNormal symmetryMinor, partial or complete paralysis of the face
ArmNo drift for 10 secondsDrift, some or no effort against gravity, or no movement
SpeechNormalAphasia (trouble with words) or dysarthria (slurred speech), mild to severe, or mute
Total0 to 3. A score of 1 or more is positive.

Normal and abnormal findings follow Table 1 of Tarkanyi and colleagues (Tarkanyi 2020), in our own words where the table uses clinical terms. The cut-point of 1 or more is the one used in the original studies (Dekker 2025).

A normal result does not rule out a stroke

In a Dutch study of patients with suspected stroke, the Cincinnati scale (counted together with F.A.S.T., which uses the same items) found 80% of people who had a stroke or TIA, and correctly cleared 34% of those who did not (Dekker 2025). In a Ghana emergency department, it found 88.5% of strokes, with a specificity of 25.5% (Yakubu 2025). So it misses some strokes, and many people with an abnormal sign turn out not to have a stroke. That is why a hospital team, not the scale, makes the diagnosis.

The scale does not include sudden loss of balance or vision changes. B.E. F.A.S.T. adds Balance and Eyes to Face, Arms, Speech and Time (CDC).

Related stroke tools

For clinicians scoring the deficit of an acute stroke in more detail, see the NIH Stroke Scale (NIHSS) calculator. For a three-item motor score from 0 to 5 that flags a possible large vessel occlusion, see the Los Angeles Motor Scale (LAMS). For a five-item score from 0 to 9 with a cut-off of 5 for a possible occlusion, see the RACE scale. For a five-item score that adds eye deviation and denial or neglect, with a cut-off of 4, see FAST-ED. For a yes or no screen that needs arm weakness plus visual disturbance, aphasia or neglect, see the VAN stroke screen. To grade disability after a stroke, see the modified Rankin Scale. After a transient ischemic attack that a doctor has evaluated, see the ABCD2 score. To see which long-term stroke risk factors apply to you, use the stroke risk factor check.

Sources

  1. Centers for Disease Control and Prevention. Signs and Symptoms of Stroke. www.cdc.gov/stroke/signs-symptoms/index.html
  2. National Institute of Neurological Disorders and Stroke (NIH). Transient Ischemic Attack (TIA). www.ninds.nih.gov/health-information/disorders/transient-ischemic-attack
  3. Kothari RU, Pancioli A, Liu T, Brott T, Broderick J. Cincinnati Prehospital Stroke Scale: reproducibility and validity. Ann Emerg Med. 1999;33(4):373-378. doi:10.1016/s0196-0644(99)70299-4. PMID 10092713. Original paper, cited, not quoted. pubmed.ncbi.nlm.nih.gov/10092713/
  4. Yakubu HA, Nsoh LN, Sampah AK, et al. Diagnostic Accuracy of the Cincinnati Prehospital Stroke Scale in an Urban Emergency Department in Ghana. Cureus. 2025;17(6):e86991. doi:10.7759/cureus.86991. PMID 40734852. Open access (CC BY 4.0). The three items, how they are tested, 1 point each if present, a total of 1 or more as a possible stroke. pmc.ncbi.nlm.nih.gov/articles/PMC12307071/
  5. Tarkanyi G, Csecsei P, Szegedi I, et al. Detailed severity assessment of Cincinnati Prehospital Stroke Scale to detect large vessel occlusion in acute ischemic stroke. BMC Emerg Med. 2020;20(1):64. doi:10.1186/s12873-020-00360-9. PMID 32831019. Open access (CC BY 4.0). Table 1: normal and abnormal findings for each CPSS item, total 0 to 3. pmc.ncbi.nlm.nih.gov/articles/PMC7446055/
  6. Dekker L, Moudrous W, Daems JD, et al. Prehospital stroke detection scales: A head-to-head comparison of 7 scales in patients with suspected stroke. Int J Stroke. 2025;20(3):268-277. doi:10.1177/17474930241275123. PMID 39127910. Open access (CC BY 4.0). Tables 2 and 3: CPSS/FAST cut-point 1 or more, sensitivity 80%, specificity 34% for stroke or TIA. pmc.ncbi.nlm.nih.gov/articles/PMC11874475/

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-04. Spotted an error? See About.